Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 94, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2008, 10:39 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 10:39 PM CDT (03:39 UTC)
- Expired
- Jun 24, 2008, 11:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:00 PM CDT | TSTM WND GST 60 | 1 Sw Kindred, ND | SEVERAL LARGE COTTONWOOD TREE LIMBS DOWN IN SHELTER BELT ALONG RICHLAND COUNTY LINE. |
| Jun 24, 11:00 PM CDT | TSTM WND GST 60 | 7 Nw Walcott, ND | SEVERAL LARGE COTTONWOOD TREE LIMBS DOWN IN SHELTER BELT ALONG CASS COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 250339
SVRFGF
NDC017-073-077-250415-
/O.NEW.KFGF.SV.W.0094.080625T0339Z-080625T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1039 PM CDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1115 PM CDT
* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTH OF EMBDEN TO 7 MILES NORTH OF GWINNER...MOVING
TO THE EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
9 MILES SOUTHWEST OF DURBIN AND LEONARD AT 1050 PM CDT...
DAVENPORT...BARRIE AND MCLEOD AT 1100 PM CDT...
8 MILES SOUTH OF HORACE...KINDRED AND WYNDMERE AT 1110 PM CDT...
WALCOTT AND BARNEY AT 1120 PM CDT...
INTERSTATE 29 BETWEEN MILE MARKERS 56 AND 59...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4626 9726 4628 9726 4628 9738 4633 9786
4684 9755 4679 9682 4622 9695
TIME...MOT...LOC 0339Z 285DEG 31KT 4672 9739 4631 9754
$$
SPEICHER2 follow-up statements
000
WWUS53 KFGF 250401
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT TUE JUN 24 2008
NDC073-250410-
/O.CAN.KFGF.SV.W.0094.000000T0000Z-080625T0415Z/
RANSOM ND-
1100 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANSOM COUNTY IS
CANCELLED...
AT 1100 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN EASTERN RANSOM COUNTY. SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 4626 9726 4628 9726 4628 9729 4663 9729
4663 9735 4682 9729 4679 9682 4622 9695
TIME...MOT...LOC 0400Z 278DEG 39KT 4677 9700 4650 9708
$$
NDC017-077-250415-
/O.CON.KFGF.SV.W.0094.000000T0000Z-080625T0415Z/
RICHLAND ND-CASS ND-
1100 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN CASS AND NORTHWESTERN RICHLAND COUNTIES IN SOUTHEAST
NORTH DAKOTA...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF DAVENPORT TO 5 MILES SOUTH OF BARRIE...MOVING
TO THE EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BARNEY AND HORACE BY 1105 PM CDT...
WALCOTT BY 1110 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4626 9726 4628 9726 4628 9729 4663 9729
4663 9735 4682 9729 4679 9682 4622 9695
TIME...MOT...LOC 0400Z 278DEG 39KT 4677 9700 4650 9708
$$
SPEICHER000
WWUS53 KFGF 250409
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT TUE JUN 24 2008
NDC017-077-250419-
/O.EXP.KFGF.SV.W.0094.000000T0000Z-080625T0415Z/
RICHLAND ND-CASS ND-
1109 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND
NORTHWESTERN RICHLAND COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE
AT 1115 PM CDT...
AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
NEAR HORACE TO 5 MILES SOUTH OF WALCOTT...MOVING TO THE EAST AT 35
MPH.
THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1115 PM CDT.
LAT...LON 4626 9726 4628 9726 4628 9729 4663 9729
4663 9735 4682 9729 4679 9682 4622 9695
TIME...MOT...LOC 0409Z 278DEG 39KT 4675 9686 4648 9694
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:33 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 8:33 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 833 PM CDT TUE JUN 24 2008 .UPDATE... FOCUS TONIGHT IS ON CONVECTION. MAIN SVR COMPLEX HAS BEEN MOVING SOUTHEAST FROM WEST OF BISMARCK NOW DOWN TO MOBRIDGE. MVMT HAS BEEN VERY SLOW AS MID LEVEL WIND FIELDS WEAK. THERE HAS BEEN INCREASING ACTIVITY NORTH OF THIS COMPLEX AIDED BY 25-30 KT 850 MB JET AND EDGE OF 850 MB INSTABILITY AXIS. THIS 850 MB INSTABILITY AXIS TO SHIFT EAST TONIGHT WITH THREAT FOR SVR SPREADING EASTWARD INTO SE ND THIS EVENING...BUT ATMOSPHERE LOOKS TO REMAIN MUCH MORE STABLE NORTH OF THIS INTO NE ND. BOTH GFS/NAM OVERDOING DEW PTS ONCE YOU GET NORTH OF INTERSTATE 94...LIMITING SFC BASED INSTABLITY AND 850 MB JET AND INSTABILITY GRADIENT HUGS I-94 AREA. UPDATED WX STORY TO HIGHLIGHT SVR THREAT FOR SE ND AND TO REMOVE NE ND/NW MN. MID LEVEL FLOW IS WEAK SO MOVEMENT OF ANY OF THESE CELLS NOT LIKELY TO BE TOO FAST. HAIL THE MAIN THREAT BUT FREEZING LEVELS NR 13 KFT PRETTY HIGH. DID UPDATE DEW PTS THRU WEDNESDAY AND TWEEKED A FEW TEMPS. && .PREV DISCUSSION... /ISSUED 225 PM CDT TUE JUN 24 2008/ DISCUSSION... FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN CHANCES. MODELS OVERALL IN PRETTY GOOD AGREEMENT...ESPECIALLY IN THE SHORT TERM...AND WILL USE BLEND FOR FORECAST. ORGANIZED SURFACE LOW ALONG SE MT/SW ND BORDER AHEAD OF ADVANCING SHORT WAVE IN E MT. MAXIMUM MSAS PRESSURE FALLS JUST DOWNSTREAM FROM LOW AND EXPECT FEATURE TO PROPAGATE EASTWARD INTO SW ND BY EVENING. AT THIS TIME EXPECT CONVECTIVE INITIATION NEAR LOW WITH CONVECTIVE TEMPERATURES IN THE MID 80S SO AROUND MID AFTERNOON. THIS AREA ON NOSE OF 60 DEGREE SURFACE DEWPOINTS...MAXIMUM LOW LEVEL CONVERGENCE AND FRONTOGENETIC FORCING. MAXIMUM INSTABILITY/CAPE AND LOW LEVEL MOISTURE ACROSS SOUTH THIRD OF FA THIS EVENING AND WILL SEE EASTWARD EXPANDING FAVORABLE BULK SHEAR AS WAVE SHIFTS EAST. AS A RESULT EXPECT BEST T POTENTIAL ACROSS SOUTHERN THIRD OF FA THIS EVENING SHIFTING INTO NW/WEST CENTRAL MN LATE EVENING OR AFTER MIDNIGHT. LOW LEVEL JET NOT REAL IMPRESSIVE AFT 06Z SO DO NOT EXPECT SEVERE POTENTIAL MUCH AFTER MIDNIGHT. LOW LEVEL MOIST FLUX AND SOME CLOUD COVER WILL HOLD TEMPERATURES UP AND WILL FOLLOW NUMERICAL GUIDANCE WHICH IS IN GOOD AGREEMENT. WILL LIKELY SEE ONGOING CONVECTION ACROSS MN WED MAINLY BEFORE NOON AS SHORT WAVE AND ASSOCIATED BOUNDARY COMPLETES ITS PASSAGE ACROSS FA. FOLLOWING THIS FEEL PCPN POTENTIAL PRETTY LOW INTO WEDNESDAY NIGHT. AIRMASS WILL REMAIN SLIGHTLY UNSTABLE AND WITH ZONAL FLOW ANY MINOR IMPULSE COULD ACT UPON RESIDUAL MESOSCALE BOUNDARY TO KICK OF SOME CONVECTION BUT CONFIDENCE LOW. HAVE KEPT SLIGHT CHANCE POPS GOING INTO EVENING THEN PULLED POPS REMAINDER OF PERIOD. COLUMN DOES COOL SLIGHTLY IN WAKE OF FROPA SO TEMPERATURES WILL BE A FEW DEGREES COOLER WED-WED NIGHT. MOST OF THURSDAY ALSO LOOKS QUIET AHEAD OF NEXT SHORTWAVE. WARM ADVECTION/RETURN FLOW INCREASES AS SURFACE LOW SHIFTS EAST INTO CENTRAL DAKOTAS BY 00Z FRIDAY. DEGREE OF WARM ADVECTION CLOUD COVER WILL GOVERN TEMPERATURES HOWEVER TEMPERATURES SHOULD BE ATLEAST A COUPLE DEGREES WARMER. WILL PULL POPS THIS PERIOD AS ANY CONVECTION LOOKS TO BE LATER IN DAY WITH CAPPING. ACTIVE PERIOD THURSDAY NIGHT OVER THE DAKOTAS EXPANDING LATE THURSDAY INTO FRIDAY ACROSS MN AS NEXT WAVE AND ASSOCIATED COLD FRONT PROPAGATES THROUGH FA. TOUGH TO PINPOINT EXACT LOCATION OF THUNDERSTORM COMPLEX HOWEVER FAVORED INSTABILITY AND CAPE SHIFTS ACROSS SOUTHERN FA SO WILL UP POPS THIS AREA. WILL KEEP LOW POPS GOING FRIDAY WITH PASSAGE OF SHEAR AXIS. LONG TERM (SAT-TUE)... MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH THE EXTENDED. AS ZONAL FLOW BECOMES MORE AMPLIFIED WITH A SHORT WAVE BY SATURDAY. LOWER THICKNESSES BEHIND SW REALIZE COOLER TEMPERATURES FOR SAT WITH LINGERING PRECIP CHANCES EAST OF THE VALLEY. MODELS SUGGEST PROGRESSIVE FLOW MOVING THE SYSTEM EAST QUICKLY ALLOWING 500MB HEIGHTS TO BEGIN TO INCREASE SUNDAY AND MONDAY AS INTERMOUNTAIN WEST RIDGE TILTS EAST. 850MB TEMPS ALSO CLIMB TO NEAR 20C ACROSS PORTIONS OF FA. SW ENERGY APPEARS TO RIDE THE RIDGE NORTH INTO CANADA SO KEPT POPS OUT OF THE FORECAST WITH TEMPS RANGING NEAR SEASONAL NORMALS EARLY NEXT WEEK. AVIATION... TSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS THIS AFTERNOON AND MOVE EAST ACROSS THE FA AREA. TONIGHT AND THROUGH THE EARLY MORNING HOURS TOMORROW EXPECT CIGS TO BE AROUND 5000FT WITH ANY TS. BEST BET FOR STORMS AT A SPECIFIC TAF SITE IS FARGO FROM 03-09Z...VCTS EXPECTED FOR OTHER TAF SITES. OTHERWISE VFR CONDITIONS APPLY WHEN NOT AFFECTED BY THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Jun 24, 3:26 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CDT TUE JUN 24 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-252030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 326 PM CDT TUE JUN 24 2008 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN AND WESTERN PARTS OF THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION LATER THIS EVENING ALONG AND SOUTH OF A LINE FROM DEVILS LAKE TO MAYVILLE NORTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE STORMS WILL MOST LIKELY MOVE IN FROM CENTRAL NORTH DAKOTA AFTER 8PM CDT AND SHOULD DIMINISH IN INTENSITY AFTER MIDNIGHT. STORMS WILL LIKELY CONTINUE INTO PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA DURING THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 59 min |
| Jun 24, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.